Alert archive / North Carolina / Wind Advisories in 2020
Wind Advisory 2, NWS Wakefield, VA
NWS Wakefield, VA issued this wind advisory at Feb 20, 2020, 3:20 AM EST for Currituck County, North Carolina. It took effect at Feb 20, 2020, 7:00 PM EST. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2020, 3:20 AM EST (08:20 UTC)
- In effect from
- Feb 20, 2020, 7:00 PM EST
- Expired
- Feb 21, 2020, 12:24 PM EST
- In force
- 17 hr
- Issued by
- NWS Wakefield, VA
County Currituck County, NC
The radar
The Norfolk radar (KAKQ), 118 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 8.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2300 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- -144 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
308 WWUS71 KAKQ 200820 NPWAKQ URGENT - WEATHER MESSAGE National Weather Service Wakefield VA 320 AM EST Thu Feb 20 2020 NCZ102-210000- /O.NEW.KAKQ.WI.Y.0002.200221T0000Z-200221T1800Z/ Eastern Currituck- Including the city of Corolla 320 AM EST Thu Feb 20 2020 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST FRIDAY... * WHAT...North winds 25 to 35 mph with gusts up to 45 mph. * WHERE...Eastern Currituck County. * WHEN...From 7 PM this evening to 1 PM EST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/akq
8 follow-up statements
813 WWUS71 KAKQ 201418 NPWAKQ URGENT - WEATHER MESSAGE National Weather Service Wakefield VA 918 AM EST Thu Feb 20 2020 NCZ102-202230- /O.CON.KAKQ.WI.Y.0002.200221T0000Z-200221T1800Z/ Eastern Currituck- Including the city of Corolla 918 AM EST Thu Feb 20 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST FRIDAY... * WHAT...North winds 25 to 35 mph with gusts up to 45 mph. * WHERE...Eastern Currituck County. * WHEN...From 7 PM this evening to 1 PM EST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/akq
029 WWUS71 KAKQ 201732 NPWAKQ URGENT - WEATHER MESSAGE National Weather Service Wakefield VA 1232 PM EST Thu Feb 20 2020 NCZ102-210145- /O.CON.KAKQ.WI.Y.0002.200221T0000Z-200221T1800Z/ Eastern Currituck- Including the city of Corolla 1232 PM EST Thu Feb 20 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST FRIDAY... * WHAT...North winds 25 to 35 mph with gusts up to 45 mph. * WHERE...Eastern Currituck County. * WHEN...From 7 PM this evening to 1 PM EST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/akq
466 WWUS71 KAKQ 201940 NPWAKQ URGENT - WEATHER MESSAGE National Weather Service Wakefield VA 240 PM EST Thu Feb 20 2020 NCZ102-210345- /O.CON.KAKQ.WI.Y.0002.200221T0000Z-200221T1800Z/ Eastern Currituck- Including the city of Corolla 240 PM EST Thu Feb 20 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST FRIDAY... * WHAT...North winds 25 to 35 mph with gusts up to 45 mph. * WHERE...Eastern Currituck County. * WHEN...From 7 PM this evening to 1 PM EST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/akq
448 WWUS71 KAKQ 202328 NPWAKQ URGENT - WEATHER MESSAGE National Weather Service Wakefield VA 628 PM EST Thu Feb 20 2020 NCZ102-210730- /O.CON.KAKQ.WI.Y.0002.200221T0000Z-200221T1800Z/ Eastern Currituck- Including the city of Corolla 628 PM EST Thu Feb 20 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST FRIDAY... * WHAT...North winds 25 to 35 mph with gusts up to 45 mph. * WHERE...Eastern Currituck County. * WHEN...From 7 PM this evening to 1 PM EST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/akq
752 WWUS71 KAKQ 210234 NPWAKQ URGENT - WEATHER MESSAGE National Weather Service Wakefield VA 934 PM EST Thu Feb 20 2020 NCZ102-211045- /O.CON.KAKQ.WI.Y.0002.000000T0000Z-200221T1800Z/ Eastern Currituck- Including the city of Corolla 934 PM EST Thu Feb 20 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST FRIDAY... * WHAT...North winds 25 to 35 mph with gusts up to 45 mph. * WHERE...Eastern Currituck County. * WHEN...From 7 PM this evening to 1 PM EST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/akq
186 WWUS71 KAKQ 210849 NPWAKQ URGENT - WEATHER MESSAGE National Weather Service Wakefield VA 349 AM EST Fri Feb 21 2020 NCZ102-211700- /O.CON.KAKQ.WI.Y.0002.000000T0000Z-200221T1800Z/ Eastern Currituck- Including the city of Corolla 349 AM EST Fri Feb 21 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...North winds 25 to 35 mph with gusts up to 45 mph. * WHERE...Eastern Currituck County. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/akq
732 WWUS71 KAKQ 211421 NPWAKQ URGENT - WEATHER MESSAGE National Weather Service Wakefield VA 921 AM EST Fri Feb 21 2020 NCZ102-211800- /O.CON.KAKQ.WI.Y.0002.000000T0000Z-200221T1800Z/ Eastern Currituck- Including the city of Corolla 921 AM EST Fri Feb 21 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...North winds 25 to 35 mph with gusts up to 45 mph. * WHERE...Eastern Currituck County. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/akq
800 WWUS71 KAKQ 211724 NPWAKQ URGENT - WEATHER MESSAGE National Weather Service Wakefield VA 1224 PM EST Fri Feb 21 2020 NCZ102-211830- /O.CAN.KAKQ.WI.Y.0002.000000T0000Z-200221T1800Z/ Eastern Currituck- Including the city of Corolla 1224 PM EST Fri Feb 21 2020 ...WIND ADVISORY IS CANCELLED... $$ For more information from the National Weather Service visit https://weather.gov/akq
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this wind advisory went out at Feb 20, 12:21 AM EST, 2 hours 59 minutes earlier.
Area forecast discussion, Feb 20, 12:21 AM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1221 AM EST Thu Feb 20 2020
.SYNOPSIS...
Low pressure tracks northeast across the southeastern states
today, then moves off the Carolina coast tonight. High pressure
returns for the weekend.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 1000 PM EST Wednesday...
Clearing has continued as expected across the local area
through early tonight...w/exception far S and SE, where clouds
have begun to think but persist over the Albemarle Sound
vicinity. Clouds begin to come back over the FA from the W-SW
late overnight. N winds today have ushered in much drier air
and expecting a dry/chilly night w/ lows from the m-u20s N to
the m30s far SE.
Pushed back onset of any PoP into later morning/Thu. aftn.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY/...
As of 955 PM EST Wednesday...
Same old story as many of these WAA events...will come down to
precipitation rates. Models have generally come together over a
consensus solution, with the exception of the NAM which remains
appreciably higher and more robust with lift. Per collaboration
with neighboring offices, have added a row of counties to
Winter Storm Watch over south central VA over to the rest of the
peninsula. A Winter Wx Advisory has also been added for the
I-85 corridor in central VA over to just north of Colonial
Triangle area. This was done with the help of the Hi-Res NAM
Fire Wx nest and the incoming 00z CAMs which are coming into
better alignment with a band of snow courtesy of enhanced
OPRH/strong forcing along the VA/NC border into south central/Se
VA late Thu aftn and thu evening. Confidence remains low for
RIC proper, and have for that reason held them out for now, with
higher confidence for Tri-Cities area over to the I-85
corridor.
A further expansion of Advisory is possible overnight as the
rest of the 00z suite arrives, and the conversion of the watch
in some form or fashion will obviously also be needed for the
overnight update. Finally, accumulations have been nudged to
1-2" range in the advy area, 2-4" across the Watch area (lower
criteria for ORF area). A narrow band of locally higher totals
is possible, with best chance per CAMs seemingly just east of
I-95 and along Hwy 58 corridor in south central/SE VA in a
window from Stony Creek to Suffolk down to Windsor NC.
As of 320 PM EST Wednesday...
Clouds will continue to lower/thicken Thu morning. Pcpn is
expected to break out initially over S and SW areas then spread
ENE through the afternoon. "Warm" near sfc/boundary conditions
make ptype fcst tricky for the afternoon hours. Will have RA or
RA mixed w/ SN w/ only very lgt accums through 20-22Z/20. Pcpn
rates/intensity expected to increase (by) early Thu
evening...esp across (far) srn and SE VA into NE NC and that
will continue until after midnight Thu night (as lo pres begins
to intensify off the SE CONUS coast. RA become SN over almost
all of the area during the evening then continues into the
overnight hours. NAO+ and strong near zonal flow will lead to a
quick E storm movement. NAM (by far) has the greatest 850-700mb
frontogenesis and thus much higher pcpn/SN accum potential (over
much of the FA). Have tried to hone in farther w/ the HREF/HRRR
and GFS/ECMWF which show the highest potential for 3"+ SN
accums over SE VA/NE NC. Thus a Winter Storm Watch has been
issued for that area. Lighter SN and accums expected outside of
the watch. A bit early for advisories and the next shift can
further pinpoint accums based on later guidance this
evening/overnight. Additionally...N winds will become gusty to
25-35 mph...esp toward the coast in SE VA-NE NC after midnight
(Thu night). Highs Thu mainly 40-45F. Lows Thu night 20-25F
inland to the u20s- around 30F at the coast.
Hi pres and clearing out for Fri...though cold w/ highs in the
u30s-l40s. Remaining breezy at the coast. After a chilly night
Fri night w/ the center of sfc hi pres arriving late...Sat will
be dry w/ more seasonable conditions. Lows Fri night from the
l-m20s inland to the u20s-around 30F at the coast. Highs Sat in
the u40s-l50s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 315 PM EDT Wednesday...
Medium range period characterized by moderating temperatures with
rain chances returning to the forecast Sunday night through Tuesday
morning. Sfc high slides offshore to begin the period Sunday night,
with resultant developing low-level winds veering around to the S-
SW. This will bring milder temperatures for early next week, as well
as a renewed influx of Gulf moisture in the form of scattered to
numerous showers mainly Monday through Monday evening.
Warm front will lift north across the area on Monday, with the
trailing cold front approaching from the north Monday night into
Tuesday. Cool high pressure builds into the area from the Tennessee
Valley later Tue/Tue night. Rain chances return by the end of the
period, with parent upper trough pivoting across the eastern third
of the CONUS.
Overall temperatures will remain at or above normal for the medium
range. Highs mainly in the 50s to mid 60s, with early morning lows
mainly in the 30s to mid 40s.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
As of 1220 AM EST Wednesday...
VFR conditions continue thru 18Z as high and mid level clouds
increase ahead of the systm apprchg from the south. Pcpn is
progged to quickly spread nne across the local area after 18Z.
High pressure to the NW will provide enough cold air for the
pcpn to start off as a rain/snow mix with CIGS lowering to MVFR
by 00Z. Enough cold air noted for the pcpn to turn over to all
snow arnd 00Z (even across the sern TAF sites). The pcpn shield
then shifts se towards the coast by the end of the fcst period
as the systm pushes off the Carolina coast. Gusty north winds
(15-25 KTS) expected at ORF/ECG on the back side of the low. IFR
CIGS/VSBYS possible before 06Z at ORF/ECG as well.
OUTLOOK...
VFR conditions return Fri thru Sun as high pres returns.
&&
.MARINE...
As of 315 PM EST Wednesday...
Northerly winds this afternoon 10-15 kts with 15-20 kts over the
southern coastal waters. Waves in the bay are running 2-3 ft and
seas 3-4 ft except for the southern coastal waters (ANZ658) where
seas are 4-6 ft. SCA continues through the evening for that zone.
On Thursday low pressure moves along a boundary and offshore by the
evening. Meanwhile, a strong high pressure will be over the center
of the country. N/NE winds will intensify beginning in the afternoon
over Currituck sound and the southern coastal waters, and the rest
of the area waters by late Thursday into Friday. Expect winds by
Friday morning 20-25 kts with gusts around 30 kts. Latest wind probs
for Duck Buoy show 80-90% of Gale force late Thursday into Friday,
so a Gale Watch was issued for the southern most coastal zone. The
rest of the area waters should remain within SCA wind criteria.
After coordinating with surrounding offices, Currituck sound SCA
starts at 18Z Thursday, 00Z for the lower bay and adjacent coastal
waters, and 03Z for the upper bay, remaining coastal waters, and the
lower James.
Winds will subside late Friday evening into early Saturday as the
storm system pulls away from the area and high pressure shifts over
to the OH valley. SCA's will likely remain through Saturday for the
coastal waters for elevated seas.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Winter Storm Watch from this afternoon through Friday morning
for NCZ012>017-030>032.
Winter Weather Advisory from 10 PM this evening to 7 AM EST
Friday for NCZ102.
VA...Winter Storm Watch from this afternoon through Friday morning
for VAZ084-086>090-092-093-095>098-100-523>525.
Winter Weather Advisory from 1 PM this afternoon to 7 AM EST
Friday for VAZ065>067-078>083-085-099-514-518-520.
MARINE...Small Craft Advisory from 10 PM this evening to 1 PM EST
Friday for ANZ630-631-638-650-652-654.
Small Craft Advisory from 7 PM this evening to 1 PM EST Friday
for ANZ632-634-656.
Gale Watch from this afternoon through Friday afternoon for
ANZ658.
Small Craft Advisory from 1 PM this afternoon to 1 PM EST
Friday for ANZ633.
&&
SYNOPSIS...MPR
NEAR TERM...ALB/MAM
SHORT TERM...ALB/MAM
LONG TERM...ALB
AVIATION...MPR
MARINE...CMF/JDMHazardous weather outlook, Feb 19, 8:51 PM EST, 6 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 851 PM EST Wed Feb 19 2020 MDZ021>025-VAZ048-060>062-064-068-069-075>077-509>513-515>517-519- 521-522-210200- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Amelia-Powhatan- Westmoreland-Richmond-Northumberland-Western Louisa-Eastern Louisa- Western Hanover-Eastern Hanover-Western Chesterfield- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Western King and Queen-Western Essex- Eastern Essex- 851 PM EST Wed Feb 19 2020 This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia and north central Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ012>017-030>032-VAZ084-086>090-092-093-095>098-100-523>525-210200- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Gloucester-Mathews-Greensville-Sussex-Surry- James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk- Chesapeake-Virginia Beach-York-Newport News-Hampton/Poquoson- 851 PM EST Wed Feb 19 2020 ...WINTER STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for northeast North Carolina, eastern Virginia and southeast Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ102-210200- Eastern Currituck- 851 PM EST Wed Feb 19 2020 This Hazardous Weather Outlook is for northeast North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Low pressure will intensify off the Southeast coast Thursday night before moving offshore Friday. There remains a chance for up to an inch of snow Thursday night along the coast in Northeast North Carolina. Stay tuned to the latest forecasts for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ065>067-078>083-085-099-514-518-520-210200- Mecklenburg-Lunenburg-Nottoway-Lancaster-Brunswick-Dinwiddie- Prince George-Charles City-New Kent-Middlesex-Accomack- Eastern Chesterfield (Including Col. Heights)-Eastern King William- Eastern King and Queen- 851 PM EST Wed Feb 19 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THURSDAY TO 7 AM EST FRIDAY... This Hazardous Weather Outlook is for central Virginia, east central Virginia, eastern Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 05
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 8:25 PM EST | Winter Weather Advisory | AKQ | Currituck | 35 hr |
| Feb 20, 3:21 AM EST | High Surf Advisory | AKQ | Currituck | 42 hr |
| Feb 20, 3:36 AM EST | Winter Storm Warning | AKQ | Bertie, Camden, Chowan, Currituck, Gates, Hertford and 3 more | 27 hr |
Nearby
Wind Advisories in North Carolina, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.